Alert archive / Oregon / Storm Watches in 2014
Storm Watch 5, NWS Medford, OR
NWS Medford, OR issued this storm watch at Dec 8, 2014, 5:40 AM PST. It took effect at Dec 10, 2014, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 8, 2014, 5:40 AM PST (13:40 UTC)
- In effect from
- Dec 10, 2014, 4:00 AM PST
- Expired
- Dec 9, 2014, 2:33 AM PST
- In force
- Issued by
- NWS Medford, OR
What forecasters said that day
The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this storm watch went out at Dec 8, 1:07 AM PST, 4 hours 33 minutes earlier.
Area forecast discussion, Dec 8, 1:07 AM PST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
107 AM PST MON DEC 8 2014
.DISCUSSION...08/00Z NAM/GFS IN.
WIDESPREAD LIGHT RAIN FROM THE CASCADES WEST THIS MORNING...EXCEPT
FOR AREAS OF MODERATE RAIN OVER WESTERN SISKIYOU COUNTY. MANY
STATIONS EAST OF THE CASCADES AS WELL...MOSTLY IN KLAMATH AND
EASTERN SISKIYOU COUNTIES. SOME GUSTY WINDS OVER THE RIDGES AND
EAST OF THE CASCADES...BUT WELL BELOW ADVISORY CRITERIA.
THE HEMISPHERIC PATTERN SHOWS A WAVE NUMBER OF 4-5 AROUND THE
GLOBE...TRENDING TO 3-4 OVER THE NEXT FEW DAYS. THIS SUGGESTS
THAT THE OVERALL PATTERN WILL BECOME LESS PROGRESSIVE OVER THE
NEXT SEVERAL DAYS. THE COLDEST AIR IS OVER NORTHERN QUEBEC WITH A
SECONDARY MAX OVER THE SPITZBERGEN ISLANDS. OVERALL THIS SHOWS A
SLIGHT PROGRESSION FROM YESTERDAY.
A LONG WAVE TROUGH IS SETTING UP BETWEEN 15OW AND 160W AND IT WILL
REMAIN THERE INTO WEDNESDAY. SOUTHWEST FLOW ALOFT HAS SET UP OVER
THE PACIFIC NORTHWEST AND WILL STRENGTHEN THROUGH THURSDAY. SHORT
WAVES EJECTING FROM THE TROUGH WILL BRINGS ROUNDS OF WIND AND
PRECIPITATION TO THE MEDFORD CWA.
THE FIRST OF THESE WAVES IS NOW MOVING THROUGH THE MEDFORD CWA.
THE ASSOCIATED FRONT IS FALLING APART AS THE ENERGY FOR IT IS
BEING SAPPED BY AN UPSTREAM SYSTEM. THE BULK OF THE PRECIPITATION
IS FALLING OVER CURRY COUNTY AND FAR WESTERN SISKIYOU COUNTY.
MOST AREAS WILL SEE SOME MEASURABLE PRECIPITATION TONIGHT INTO
MONDAY...EVEN EAST OF THE CASCADES.
ANOTHER WAVE WILL PUSH ANOTHER FRONT ONSHORE MONDAY EVENING...AND
THE MODELS HAVE TRENDED NORTH WITH THE SHORT WAVE TRAJECTORY. THIS
MEANS THIS SYSTEM WILL BE DRIER THAN PREVIOUSLY FORECAST. NOT
EXPECTING MUCH IN THE WAY OF HEAVY PRECIPITATION...BUT ONCE AGAIN
CURRY COUNTY WILL GET THE MOST.
YET ANOTHER WAVE WILL MOVE ONSHORE TUESDAY EVENING. THIS ONE WILL
STRIKE A GLANCING BLOW TO THE FORECAST AREA WITH MOST OF THE
PRECIPITATION ALONG THE COAST AND COAST RANGE AND NOT MUCH INLAND.
SNOW WILL NOT BE A FACTOR WITH ANY OF THESE SYSTEMS AS THE SNOW
LEVEL WILL REMAIN ABOVE ALL BUT THE HIGHEST PEAKS...ABOVE AT LEAST
6000 FEET AND OFTEN HIGHER.
THE BIG KAHUNA WILL MOVE IN WEDNESDAY. THIS ONE WILL HAVE
EXCELLENT UPPER LEVEL SUPPORT WITH A VERY STRONG SHORT WAVE ALOFT.
IN FACT...THIS TAKES SO MUCH ENERGY FROM THE LONG WAVE TROUGH THAT
WHAT REMAINS LOOKS LIKE A RESIDUAL LOW. STORM FORCE WINDS ARE
POSSIBLE OVER THE COASTAL WATERS...AND THE COAST...MOUNTAINS...
SHASTA VALLEY...AND EAST SIDE WILL ALSO SEE STRONG WINDS.
PRECIPITATION WILL BE QUITE HEAVY AS WELL...ESPECIALLY OVER THE
COAST...COAST RANGE...AND WESTERN SISKIYOU COUNTY. THE LATEST
MODEL RUNS SUGGEST A 2 TO 5 YEAR RETURN INTERVAL FOR THE WINDS AND
RAINS WITH THIS SYSTEM. MAIN STEM RIVER FLOODING ALONG THE
COQUILLE RIVER MAY DEVELOP TOWARD THE END OF THE WEEK. THE CHETCO
WILL BE RUNNING HIGH AND FAST AS WELL.
A SECONDARY STORM MAY DEVELOP OVER THE COASTAL WATERS
THURSDAY...AND THIS MAY BRING ANOTHER ROUND OF STRONG WINDS AND
PRECIPITATION TO THE AREA AT THAT TIME. THE DIFFERENCE HERE WILL
BE THE SNOW LEVELS...WHICH WILL HAVE DROPPED TO 5000-5500 FEET BY
THIS TIME. SO...THE MOUNTAINS MAY GET SIGNIFICANT SNOW FROM THIS
SYSTEM.
.EXTENDED...THURSDAY NIGHT THROUGH SUNDAY NIGHT...A BLEND OF THE
GFS AND ECMWF MODELS WAS UTILIZED THROUGH THE EXTENDED PERIOD. THE
GFS IS DEEPER AND MORE PROGRESSIVE WITH THE OFFSHORE UPPER TROUGH.
THE RESULT IS A COLDER SOLUTION WITH MID AND UPPER LEVEL STEERING
WINDS VEERING TO WEST-SOUTHWEST ON THURSDAY NIGHT WHILE THE ECMWF
SUPPORTS CONTINUED SOUTH FLOW. THE BLENDED SOLUTION INDICATES SNOW
LEVELS DROPPING TO AROUND 4500 TO 5000 FEET BY LATE THURSDAY
NIGHT. THE STRONG SOUTHERLY FLOW BETWEEN WEDNESDAY AND THURSDAY
WILL LIMIT PRECIPITATION AMOUNTS IN THE ROGUE AND SHASTA VALLEYS
UNTIL THE FLOW VEERS WESTERLY THURSDAY NIGHT INTO FRIDAY. A
COOLER, SHOWERY AIR MASS IS LIKELY ON FRIDAY WITH SCATTERED TO
NUMEROUS SHOWERS AND A SNOW LEVEL REMAINING AROUND 4500 FEET.
RIDGING OVER THE EASTERN PACIFIC IS EXPECTED FRIDAY NIGHT INTO
SATURDAY WITH A COOLER NORTHERLY FLOW AND ISOLATED SHOWERS AND SNOW
SHOWERS FOCUSED ON NORTHWEST FACING SLOPES WITH THE SNOW LEVEL
DROPPING TO 3500 TO 4000 FEET.
THE RIDGE IS FORECAST TO BUILD INLAND SATURDAY NIGHT WITH DECREASING
CLOUDS EXCEPT FOR THE FORMATION OF VALLEY LOW CLOUDS AND FOG. MODEL
DIFFERENCES ARE NOTICEABLE ON DAY 7 AND BEYOND. THE SLOWER ECMWF
MAINTAINS RIDGING THROUGH THE WEEKEND WHILE THE GFS INDICATES A WEAK
WARM FRONT TO ARRIVE ON SUNDAY MORNING AHEAD OF THE NEXT COLD FRONT
ON SUNDAY NIGHT. /DW
&&
.AVIATION...BASED ON THE 08/06Z TAF CYCLE...A WEAK FRONT IS BRINGING
SHOWERS TO SOUTHWEST OREGON AND NORTHERN CALIFORNIA THIS MORNING
WITH A MIX OF MVFR AND VFR CIGS/VIS...AND THE EXPECTATION FOR IFR
CIGS/VIS IN VALLEYS BEFORE DAYBREAK. MOUNTAINS AND HIGHER TERRAIN
WILL REMAIN OBSCURED THROUGH THE MORNING. CONDITIONS ARE EXPECTED
TO LIFT TO VFR BY 18Z. STRONG SOUTH WINDS JUST ABOVE THE SURFACE
NEAR THE COAST WILL GENERATE A LONG PERIOD OF LOW LEVEL WIND SHEAR
CONDITIONS...FROM THIS MORNING THROUGH THE AFTERNOON. SK
&&
.MARINE...UPDATED 230 PM PST SUN DEC 7 2014...A MAJOR STORM WILL
BRING STORM FORCE WINDS TO THE COASTAL WATERS WEDNESDAY. COMBINED
WITH LARGE SWELLS AROUND 20 FEET...SEAS ARE EXPECTED TO RISE TO
AROUND 25 FEET. GIVEN A LONG PERIOD OF 16 TO 18 SECONDS BREAKER
HEIGHT NEAR SHORE COULD BE AS HIGH AS 30 FEET.
IN THE NEAR TERM...GUSTY SOUTH WINDS WILL LIKELY INCREASE TO GALES
BY THE AFTERNOON...SO EXPECT VERY STEEP WIND DRIVEN SEAS AS WELL.
WAVE BULLETINS ARE STILL ON TRACK AT BRINGING A LONG PERIOD SWELL OF
14 SECONDS OR LONGER INTO OUR WATERS TODAY. THESE LONG PERIOD SWELLS
WILL AFFECT OCEAN BOTTOM AT DEPTHS UP TO 800 FEET AS EARLY AS TODAY.
FB
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PACIFIC COASTAL WATERS...GALE WATCH FROM MONDAY AFTERNOON THROUGH
TUESDAY EVENING FOR PZZ350-356.
HAZARDOUS SEAS WATCH FROM MONDAY MORNING THROUGH TUESDAY
EVENING FOR PZZ350-356-370-376.
GALE WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING FOR
PZZ370-376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM PST MONDAY FOR
PZZ370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST
MONDAY FOR PZZ370-376.
15/15/10In the hours before
Special weather statement, Dec 8, 3:21 AM PST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 321 AM PST MON DEC 8 2014 CAZ080>085-ORZ021>031-082330- WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA... WEED...MOUNT SHASTA...DUNSMUIR...MCCLOUD...TENNANT...TULELAKE... DORRIS...ALTURAS...COOS BAY...NORTH BEND...REEDSPORT...BANDON... PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH... DRAIN...ELKTON...ROSEBURG...SUTHERLIN...GREEN...MYRTLE CREEK... CANYONVILLE...GLENDALE...GRANTS PASS...CAVE JUNCTION... STEAMBOAT...TOKETEE FALLS...MEDFORD...ASHLAND...CRATER LAKE... CRESCENT LAKE...DIAMOND LAKE...UNION CREEK...HOWARD PRAIRIE... SISKIYOU SUMMIT...ALTAMONT...KLAMATH FALLS...BEATTY...BLY... CHEMULT...CRESCENT...GILCHRIST...SPRAGUE RIVER...LAKEVIEW 321 AM PST MON DEC 8 2014 A VERY STRONG FRONT WILL MOVE ONSHORE WEDNESDAY AFTERNOON AND EVENING. THIS STORM WILL BRING VERY STRONG SOUTH WINDS TO MANY AREAS IN SOUTHERN OREGON AND NORTHERN CALIFORNIA. WINDS IN EXCESS OF 50 MPH ARE POSSIBLE AT THE COAST...IN THE CASCADES AND SISKIYOUS...ALONG HIGHWAY 31 EAST OF THE CASCADES...AND IN THE SHASTA VALLEY. STRONG WINDS MAY DEVELOP IN OTHER EAST SIDE LOCATIONS AND THE ROGUE VALLEY AS WELL. THESE STRONG WINDS WILL BE ACCOMPANIED BY VERY HEAVY RAIN AT TIMES...ESPECIALLY ALONG THE SOUTH COAST...MAKING FOR VERY DIFFICULT DRIVING CONDITIONS. STRONG WINDS COMBINED WITH HEAVY RAIN WILL ALSO LIKELY CAUSE TREES TO TOPPLE AND LIMBS TO BREAK. NUMEROUS POWER OUTAGES ARE POSSIBLE WITH THIS STORM. SMALL STREAMS MAY OVERFLOW THEIR BANKS DURING THE PEAK OF THE STORM WEDNESDAY NIGHT...CAUSING LOCALIZED FLOODING. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. STOCKTON
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 7:58 PM PST | Gale Watch | MFR | 8 hr | |
| Dec 7, 7:58 PM PST | Hazardous Seas Watch | MFR | 8 hr | |
| Dec 7, 7:58 PM PST | Small Craft Advisory for Winds | MFR | 44 hr | |
| Dec 7, 7:58 PM PST | Small Craft Advisory for Hazardous Seas | MFR | 14 hr | |
| Dec 8, 3:56 AM PST | Gale Warning | MFR | 70 hr | |
| Dec 8, 3:56 AM PST | Hazardous Seas Warning | MFR | 4 days | |
| Dec 8, 2:45 PM PST | Coastal Flood Warning | MFR | Coos, Curry, Douglas | 3 days |
| Dec 8, 2:45 PM PST | High Surf Advisory | MFR | Coos, Curry, Douglas | 3 days |
| Dec 8, 3:12 PM PST | High Wind Watch | MFR | Coos, Curry, Douglas, Klamath, Lake | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.